Alert archive / Pennsylvania / Flash Flood Warnings in 1996

Flash Flood Warning 49, NWS Binghamton, NY

December 2, 1996Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Dec 2, 1996, 2:13 AM EST for Susquehanna County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 2, 1996, 2:13 AM EST (07:13 UTC)
Expired
Dec 2, 1996, 8:15 AM EST
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALB), launched 00:00Z, 7.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1996-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1996-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
633 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 020714
FFWBGM
PAC115-021315-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
213 AM EST MON DEC 2 1996
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  815 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST PENNSYLVANIA
 
   ...SUSQUEHANNA COUNTY
 
DOPPLER RADAR ESTIMATES THAT BETWEEN AN INCH /1.00/ AND AN INCH AND ONE
HALF /1.50/ OF RAIN HAS FALLEN OVER PORTIONS OF SUSQUEHANNA COUNTY OVER
THE LAST THREE HOURS.
 
HEAVY RAIN IS EXPECTED TO CONTINUE MOVING OVER PORTIONS OF THE COUNTY
THROUGH 4 AM. THE HEAVY RAIN WILL BRING STREAMS AND CREEKS OUT OF THEIR
BANKS.
 
EMERGENCY MANAGEMENT OFFICIALS HAVE REPORTED WATER ACROSS ROADS WITHIN
THE COUNTY.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE TO HIGHER GROUND.  NEVER TRY TO
CROSS A FLOWING STREAM...EVEN A SMALL ONE ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Dec 1, 9:19 PM EST, 4 hours 54 minutes earlier.

Area forecast discussion, Dec 1, 9:19 PM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EST SUN DEC 1 1996

WELL SO MUCH FOR THE QPF...WV HAS FORMED ON FNT OVER ERN WEST VA.
RAMSDIS WATER VAPOR IMAGERY CLEARLY SHOWS ANOTHER WV MOVG INTO XTRME S
PA ATTM. FEATURE WL TRACK ACROSS RGN OVERNT KEEPING FNTL PCPN MAINLY
ACROSS ERN HALF OF CWA UNTIL PAST MIDNT. VRY NARROW BAND OF HEAVY RA
HAS BROADENED AS MOISTURE LIFTS OVER BNDRY DUE TO APPROACHING WV AND WL
PROLONG PCPN BEYOND PREV THINKING.

MANANGED TO HAV RFC ADD ADDTNL PCPN AT LAST MOMENT FOR RVS
UPDATES...BUT AMTS ARE CERTAINLY IN QUESTION.

FLW HAS BEEN ISSUED FOR BEAVER KILL.

AXIS OF STGST WNDS IS AHEAD OF FNT AND NOW WELL E OF FCST AREA...WL LET
WND ADV DIE.

TNX FOR COORD...MARFC...PHL...ALB...BUF.

ZONES GONE.

.BGM...FLOOD WATCH OVERNIGHT FOR NY ZNS 36-37-44>46-55>57-62 PA ZNS
39/40/43/44/47/48.

LAKE SNOW OUTLOOK
7 PM SUN TO 7 AM MON...N
7 AM MON TO 7 PM MON...Y/ MAINLY ACROSS NORTHERdN ONEIDA COUNTY.
7 PM MON TO 7 AM TUE...N SHEAR DEVELOPS AND FLOW BEGINS TO TURN BACK TO
THE SW.

PB

In the hours before

Special weather statement, Dec 1, 9:44 PM EST, 4 hours 29 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-020600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
940 PM EST SUN DEC 1 1996

...THE WIND ADVISORY FOR CENTRAL NEW YORK IS NO LONGER IN EFFECT...

THE STRONG SOUTHERLY WINDS AHEAD OF THE COLD FRONT HAVE MOVED INTO NEW
ENGLAND THIS EVENING. SOUTH AND SOUTHWEST WINDS WILL BECOME WESTERLY
OVERNIGHT BUT SPEEDS WILL BE BETWEEN 15 AND 20 MPH...BELOW ADVISORY
CRITERIA.

THIS WILL BE THE LAST STATEMENT ON THE WIND ADVISORY.

PB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 9:27 PM ESTFlash Flood WarningBGMBradford6 hr
Dec 2, 3:24 AM ESTFlash Flood WarningBGMPike6 hr
Dec 2, 3:36 AM ESTFlash Flood WarningBGMBradford3 hr
Dec 2, 9:44 AM ESTFlash Flood WarningBGMPike3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.